Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 509, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Dec 27, 2008, 3:08 AM CST for Lucas County, Mahaska County, Marion County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2008, 3:08 AM CST (09:08 UTC)
- Expired
- Dec 27, 2008, 3:45 AM CST
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Lucas County, IA, Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 533 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 11:52 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 26, 11:52 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1152 PM CST FRI DEC 26 2008 ...UPDATED 06Z AVIATION DISCUSSION... .SHORT TERM...TONIGHT FOG AND CLOUD TRENDS HAVE BEEN DIFFICULT TO HANDLE TODAY...WITH DRY SLOT ALOFT ABLE TO ERODE MOST OF THE FOG AS FAR NE AS FOD AND MIW. DENSE FOG HAS ALSO REAPPEARED ALONG MO BORDER INTO CHARITON WHERE MOISTURE IS A LITTLE DEEPER. FOG WILL LIKELY LAST IN FAR N AND NE UNTIL COLD FRONT COMES THROUGH ROUGHLY 03Z AT FOD...06Z AT DSM AND 07Z AT ALO. DESPITE EXTREMELY HIGH SURFACE DEWPOINTS...MOISTURE IS VERY SHALLOW AT THE MOMENT...SO BELIEVE NOW THAT THE FRONTAL PASSAGE WILL BE DRY UNTIL DEEPER MOISTURE BEGINS TO STREAM NWD AND A CHANCE OF CONVECTION ENTERS THE PICTURE. THIS APPEARS TO BE ROUGHLY SE OF CRESTON...DSM AND ALO AROUND MIDNIGHT AND CONTINUING INTO THE MORNING FOR THE SE. THUNDER IS ALSO POSSIBLE IN THIS ZONE WITH A QUARTER TO A HALF INCH OF QPF NOT OUT OF THE QUESTION. CURRENT SATELLITE TRENDS SHOW A LOT OF BACKING FLOW ALOFT...SIGNIFYING AMPLIFICATION...SO HAVE INCREASED THE QPF AMOUNTS SOUTHEAST OF KNOXVILLE TOWARD MORNING. A HALF INCH OR MORE IS NOT OUT OF THE QUESTION IN A SW TO NE BAND...BUT IT APPEARS THE 18Z NAM IS OVERDONE GIVEN THE DEGREE OF INSTABILITY. AFTER TODAYS SNOWMELT...A QUICK PULSE OF RAIN COULD PUT A BUMP IN STREAMS AND EVEN RIVERS. CURRENT THINKING IS THAT ICE IS NOT THICK ENOUGH TO CAUSE BLOCKAGE...BUT THIS WILL NEED TO BE MONITORED. GOOD NEWS IS THAT TEMPS WILL NOT FALL ENOUGH FOR A FREEZING RAIN THREAT ON THE BACK SIDE OF THE PRECIP BAND...BUT COULD BE A BIT OF LIGHT FREEZING LATE. .LONG TERM...SATURDAY THROUGH FRIDAY UNCERTAINTY SURROUNDING THE PRECIPITATION FORECAST SATURDAY INTO SATURDAY NIGHT...WITH SOME DISCREPANCIES BETWEEN THE NAM/GFS/EC THROUGH THE FIRST FEW PERIODS OF THE MID RANGE. GFS ADVERTISING A MERGING ON THE WAVE TRAVELING THROUGH THE DAKOTAS WITH THE SYSTEM LIFTING OUT OF THE ROCKIES TODAY...DEEPENING THE LOW AS IT LIFTS OUT AND ADVERTISING SOME DEF ZONE SNOW ACROSS THE CWA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. EC/NAM DO NOT DEEPEN THE LOW AS MUCH AS IT LIFTS OUT...AND THUS KEEP MAJORITY OF THE PRECIP ASSOCIATED ALONG AND AHEAD OF THE COLD FRONT THAT MOVES THROUGH THE CWA LATE TONIGHT/SATURDAY...WITH A WEAK DEF ZONE AREA SITUATED FURTHER EAST THAN THE GFS. FOR NOW TRENDED TOWARD A BLEND OF THE SOLUTIONS...WITH THE GUIDANCE SUGGESTING A TREND TOWARD THE GFS/EC SOLUTIONS. LATEST NAM THOUGH TRENDING SOMEWHAT FURTHER WEST TOWARD THE GFS SOLUTION. EITHER WAY...THESE DISCREPANCIES LEAD TO UNCERTAINTY IN THE AMOUNT/PLACEMENT OF THE PRECIPITATION. FOR NOW HAVE THE HIGHEST POPS ACROSS THE EASTERN CWA...WHERE EC/NAM LINE UP DEF ZONE PRECIP BETTER AS MAIN UPPER LEVEL WAVE MOVES OVERHEAD SATURDAY NIGHT. PRECIP TYPE TRICKY AS WELL...WITH SOME MIXED PRECIPITATION EXPECTED AS THE FRONT MOVES THROUGH WITH A CHANGEOVER TO SNOW FOR SATURDAY NIGHT. DEPTH OF THE NEAR SURFACE COLD LAYER QUITE SHALLOW...SO MIXED PRECIP TYPE LEANING TOWARD FZRA ATTM. IN AREA OF BEST LIFT JUST AHEAD AND ALONG THE FRONT...SFC TEMPERATURES SHOULD STILL BE ABOVE FREEZING SO ANTICIPATE RAIN. TRICKY PART COMES TOWARD LATE AFTERNOON AS PRECIP STARTS TO WANE ACROSS THE SOUTHEASTERN CWA...AND TEMPERATURE DIPS NEAR FREEZING OR JUST BELOW. DEPENDING ON SFC TEMPS...MAY SEE SOME ICE ACCUMULATIONS APPROACHING A TENTH TO TWO TENTHS OF AN INCH IF COLDER AIR MOVES IN FASTER. OTHERWISE HARD TO NAIL DOWN PRECIP AMOUNT SATURDAY NIGHT...BUT FOR NOW MAY SEE ACCUMULATING SNOWS ON THE ORDER OF AN ONE TO THREE INCHES ACROSS THE FAR EASTERN CWA. PRECIP THEN LIFTS OUT OF THE AREA LATE SATURDAY NIGHT WITH WAA KICKING IN BACK TO THE WEST AS ZONAL FLOW SETS UP ALOFT. THIS WILL KEEP THE COLD ARCTIC AIR WELL TO THE NORTH...AS WELL AS ANY PRECIPITATION. THEREFORE DRY CONDITIONS AND NEAR AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES EXPECTED THROUGH MID WEEK. BROAD TROUGHINESS BEGINS TO DEVELOP THROUGHOUT THE CENTRAL US AS AN UPPER LEVEL TROUGH DROPS SOUTHWARD FROM THE PAC NW THROUGH THE AREA THURSDAY INTO FRIDAY. THIS WILL ALLOW MOISTURE TO FLOW NORTHWARD INTO THE AREA FROM THE GULF...WITH AN AREA OF SURFACE LOW PRESSURE DEVELOPING OVER THE CENTRAL/NRN PLAINS THURSDAY. THIS WILL BRING PRECIPITATION CHANCES BACK INTO THE FORECAST FOR THE BEGINNING OF THE NEW YEAR. AT THIS TIME TEMPERATURES LOOK COLD ENOUGH FOR PRECIPITATION TO REMAIN SNOW. .AVIATION...27/06Z COLD FRONT MOVING THROUGH THE STATE WILL BRING GRADUAL IMPROVING VISIBILITIES AND INCREASING CIGS FROM WEST TO EAST. IFR/LIFR CONDITIONS THOUGH MAY LINGER INTO SATURDAY MORNING AS THE BOUNDARY BEGINS TO SLOW. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHEASTERN HALF OF THE AREA. LOCALLY HEAVY RAINFALL AND PERIODS OF IFR WILL CONTINUE THROUGH SATURDAY MORNING. SOME DIFFERENCES ON SNOW CHANCES BY SATURDAY AFTERNOON OVER NORTHWEST TAF SITES (MCW/FOD). A BAND OF FZRA LIKELY NEAR DSM/OTM/ALO. && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 1 AM CST SATURDAY FOR KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK- JASPER-POWESHIEK. FLASH FLOOD WATCH THROUGH 6 PM SATURDAY FOR TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS. && SHORT TERM...JUNGBLUTH LONG TERM...ALBRECHT AVIATION...DONAVON
Hazardous weather outlook, Dec 26, 5:44 PM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 PM CST FRI DEC 26 2008 IAZ004>007-015>017-023>028-034>039-046>050-059>062-272345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-DALLAS-POLK-JASPER-POWESHIEK- 544 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT WIDESPREAD DENSE FOG WILL CONTINUE ACROSS THE AREA INTO THE EARLY MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH 1 AM TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS ALSO A CHANCE FOR SOME LIGHT FREEZING DRIZZLE ACROSS PORTIONS OF THE OUTLOOK AREA WHERE TEMPERATURES DIP BELOW FREEZING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED DURING THE DAY SATURDAY...WITH PRECIPITATION CHANGING OVER TO ALL SNOW BY SATURDAY NIGHT. SNOW...SLEET OR ICE ACCUMULATIONS ARE EXPECTED...BUT WILL REMAIN LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND ICE AMOUNTS ARE ENCOURAGED. IAZ033-044-045-057-058-070>075-081>086-092>097-272345- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 544 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED TO SPREAD SOUTHEAST ACROSS THE AREA SATURDAY. PRECIPITATION WILL CHANGE OVER TO ALL SNOW BY SATURDAY NIGHT. LIGHT SNOW...SLEET AND ICE ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND ICE AMOUNTS ARE ENCOURAGED.
In the hours before
Local storm report, Dec 27, 3:08 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 AM HAIL 3 E CHARITON AIRPORT 41.01N 93.30W
12/27/2008 E0.88 INCH LUCAS IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL.
&&
RKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 9:23 PM CST | River Flood Warning | DMX | Lucas | 6 days |
| Dec 26, 9:47 PM CST | Flash Flood Watch | DMX | Appanoose, Clarke, Davis, Decatur, Jasper, Lucas and 9 more | 13 hr |
| Dec 27, 4:13 AM CST | Winter Weather Advisory | DMX | Adair, Adams, Black Hawk, Boone, Bremer, Butler and 24 more | 11 hr |
| Dec 27, 5:33 AM CST | River Flood Warning | DMX | Dallas, Polk | 6 hr |
| Dec 27, 7:24 AM CST | Ice Storm Warning | DMX | Adair, Adams, Appanoose, Black Hawk, Boone, Cass and 25 more | 6 hr |
| Dec 27, 11:47 AM CST | River Flood Warning | DMX | Decatur | 10 hr |
| Dec 27, 2:32 PM CST | River Flood Warning | DMX | Mahaska, Marion | 20 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.